Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 22, NWS Topeka, KS

July 17, 2025Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 17, 2025, 3:40 AM CDT for Jefferson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2025, 3:40 AM CDT (08:40 UTC)
Expired
Jul 17, 2025, 7:02 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3649 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WGUS53 KTOP 170840 RRA
FFWTOP
KSC087-171300-
/O.NEW.KTOP.FF.W.0022.250717T0840Z-250717T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
340 AM CDT Thu Jul 17 2025

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Jefferson County in northeastern Kansas...

* Until 800 AM CDT.

* At 340 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 4 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Valley Falls, Oskaloosa, McLouth, Meriden, Ozawkie, Winchester and 
  Perry Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3914 9559 3942 9559 3942 9518 3914 9518

FLASH FLOOD...RADAR INDICATED

$$

Flanagan
2 follow-up statements
544 
WGUS73 KTOP 171004
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
504 AM CDT Thu Jul 17 2025

KSC087-171300-
/O.CON.KTOP.FF.W.0022.000000T0000Z-250717T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson KS-
504 AM CDT Thu Jul 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING 
FOR JEFFERSON COUNTY...

At 504 AM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 
1.5 and 4.5 inches of rain have fallen. Additional rainfall amounts 
of 0.5 to 1 inch are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Valley Falls, Oskaloosa, McLouth, Meriden, Ozawkie, Winchester and 
  Perry Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3914 9559 3942 9559 3942 9518 3914 9518

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Flanagan
522 
WGUS73 KTOP 171202
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
702 AM CDT Thu Jul 17 2025

KSC087-171212-
/O.CAN.KTOP.FF.W.0022.000000T0000Z-250717T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson KS-
702 AM CDT Thu Jul 17 2025

...FLASH FLOOD WARNING FOR JEFFERSON COUNTY HAS BEEN REPLACED WITH A 
FLOOD WARNING...

&&

LAT...LON 3914 9559 3942 9559 3942 9518 3914 9518

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:38 AM CDT, 2 minutes earlier. Its key messages:

  • Showers and thunderstorms diminishing today but may return tonight and Friday night.
  • An extended period of high heat is on track from this weekend into early next week.
Area forecast discussion, Jul 17, 3:38 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
338 AM CDT Thu Jul 17 2025

.KEY MESSAGES...

- Showers and thunderstorms diminishing today but may return
  tonight and Friday night.

- An extended period of high heat is on track from this weekend
  into early next week.

&&

.DISCUSSION...
Issued at 338 AM CDT Thu Jul 17 2025

Convection continues to percolate north of the surface front located
across southern Kansas early this morning. Interesting wind
signature developed near KTWX with 60 mph estimated winds but
overall expecting more of a heavy rainfall/isolated flooding threat
to continue into the post-dawn hours. Latest RAP forecast shows the
850 mb winds veering through 12Z which should bring a slow end to
convection into the late morning. Heavy rainfall has occurred in some
locations with rates near 2"/hour but most places have not seen this
rate for very long. Some isolated flooding remains the main concern
where any training of the higher rates takes place. Cloudy
conditions on north to northeast winds behind the front should keep
today's highs in the mid 70s to mid 80s. Showers and thunderstorms
may return overnight into Friday morning as isentropic lift develops
over the front but instability looks much weaker. Could see isolated
heavier rain again given high atmosphere moisture content still in
place but a training scenario seems less likely. WAA on south winds
should be enough push highs back to the upper 80s to mid 90s Friday
despite early precip potential and some mid cloud lingering.
Upglide looks less impressive Friday night but at least isolated
showers and storm are possible especially north.

WAA continues into Saturday with 850 mb temperatures reaching
around 25 C. Little change is expected in these values into the
middle of next week. A weak front may approach northern Kansas
Saturday night into early Sunday supporting small precipitation
chances. With southerly winds keeping dewpoints mainly in the
upper 60 to lower 70s, highs should commonly reach the mid 90s
to around 100 with heat indices a few to several degrees higher
for a several day period of concerning heat.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1242 AM CDT Thu Jul 17 2025

Showers and thunderstorms becoming more widespread over the past
half hour so feel confident enough to go with prevailing SHRA
with some TSRA. More intense storms could easily bring
visibilities to IFR with some gusts possible, though these are
looking more isolated. Limiting ceilings should also spread
south though may be interrupted by the convection. Have enough
certainty to mention some IFR cigs as the rain ends. Will
likely only get to MVFR ceiling heights today with some
potential for lower cigs and visbys after 04Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Poage
AVIATION...Poage
Hazardous weather outlook, Jul 16, 2:08 PM CDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
208 PM CDT Wed Jul 16 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-171915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
208 PM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe storms this evening and
overnight. Damaging wind would be the main threat in the strongest
storms. Additionally, very heavy rainfall may lead to localized
flooding.

Heat indicies around 105 degrees are likely along and south of I-70
this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indicies around 105 degrees are likely this weekend into next
week.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jul 17, 2:12 AM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
212 AM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     Tstm Wnd Gst     Alma                    39.01N 96.29W
07/17/2025  E50 MPH          Wabaunsee          KS   Public

&&
Special weather statement, Jul 17, 2:24 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
224 AM CDT Thu Jul 17 2025

KSZ037-054-055-058-170815-
Coffey-Lyon-Osage-Morris-
224 AM CDT Thu Jul 17 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MORRIS...
SOUTHWESTERN OSAGE...NORTHWESTERN COFFEY AND LYON COUNTIES THROUGH
315 AM CDT...

At 224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bushong to 3 miles northwest of Americus to
near Strong City. Movement was southeast at 30 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Emporia, Council Grove, Lebo, Americus, Olpe, Neosho Rapids, Reading,
Allen, Admire, Bushong, Dunlap, and Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 9636 3852 9635 3852 9658 3873 9652
      3860 9580 3835 9591 3817 9617
TIME...MOT...LOC 0724Z 301DEG 28KT 3865 9624 3855 9630 3840 9650

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Flanagan
Special weather statement, Jul 17, 2:29 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
229 AM CDT Thu Jul 17 2025

KSZ024-038-039-170815-
Wabaunsee-Shawnee-Jackson-
229 AM CDT Thu Jul 17 2025

...STRONG THUNDERSTORMS WILL IMPACT SHAWNEE...EAST CENTRAL WABAUNSEE
AND SOUTHWESTERN JACKSON COUNTIES THROUGH 315 AM CDT...

At 229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Delia to 3 miles southeast of Willard to 5
miles southeast of Keene. Movement was east at 20 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Topeka, Rossville, Dover, Silver Lake, Auburn, Hoyt, Delia, Willard,
and Pauline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 9566 3887 9594 3886 9595 3886 9601
      3905 9601 3923 9604 3925 9603 3927 9565
      3906 9560
TIME...MOT...LOC 0729Z 267DEG 17KT 3922 9598 3906 9590 3888 9600

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Flanagan
Local storm report, Jul 17, 2:36 AM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
236 AM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     Tstm Wnd Gst     2 NW Dover              38.99N 95.97W
07/17/2025  E60 MPH          Wabaunsee          KS   Trained Spotter

&&
Special weather statement, Jul 17, 3:04 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
304 AM CDT Thu Jul 17 2025

KSZ026-039-040-055-056-170845-
Shawnee-Jefferson-Douglas-Franklin-Osage-
304 AM CDT Thu Jul 17 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN FRANKLIN...SOUTHEASTERN
JEFFERSON...SOUTHEASTERN SHAWNEE...DOUGLAS AND NORTHEASTERN OSAGE
COUNTIES THROUGH 345 AM CDT...

At 304 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grantville to Overbrook to near Pomona
Lake. Movement was east at 45 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lawrence, Baldwin City, Eudora, Wellsville, Centropolis, Perry,
Lecompton, Clinton, Lone Star, Pleasant Grove, Vinland, Williamstown,
Clinton Lake, and Globe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9506 3868 9507 3869 9553 3911 9551
      3910 9519 3897 9519 3896 9517 3898 9516
      3897 9513 3897 9511 3896 9510 3896 9508
      3898 9508 3899 9506
TIME...MOT...LOC 0804Z 262DEG 38KT 3910 9551 3878 9556 3867 9563

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Flanagan
Special weather statement, Jul 17, 3:13 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
313 AM CDT Thu Jul 17 2025

KSZ054>056-058-059-170845-
Coffey-Lyon-Franklin-Osage-Anderson-
313 AM CDT Thu Jul 17 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN FRANKLIN...NORTHWESTERN
ANDERSON...SOUTHEASTERN OSAGE...NORTHERN COFFEY AND EAST CENTRAL LYON
COUNTIES THROUGH 345 AM CDT...

At 313 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Richland to Pomona Lake to
3 miles southeast of Lebo. Movement was east at 35 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ottawa, Overbrook, Lyndon, Lebo, Pomona, Waverly, Williamsburg,
Quenemo, Melvern, Neosho Rapids, Olivet, Beto Junction, Pomona Lake,
and Melvern Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3871 9520 3858 9526 3822 9554 3836 9606
      3870 9570 3883 9568 3881 9550 3871 9550
TIME...MOT...LOC 0813Z 289DEG 32KT 3884 9551 3866 9556 3838 9581

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Flanagan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:59 PM CDTSpecial Weather StatementTOPRepublic31 min
Jul 17, 1:51 AM CDTSpecial Weather StatementTOPPottawatomie39 min
Jul 17, 2:06 AM CDTSpecial Weather StatementTOPWabaunsee24 min
Jul 17, 2:12 AM CDTAreal Flood AdvisoryTOPJefferson88 min
Jul 17, 2:16 AM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee29 min
Jul 17, 2:24 AM CDTSpecial Weather StatementTOPLyon51 min
Jul 17, 2:29 AM CDTSpecial Weather StatementTOPShawnee46 min
Jul 17, 2:37 AM CDTSevere Thunderstorm WarningTOPCoffey, Jefferson, Lyon, Osage, Shawnee, Wabaunsee38 min
Jul 17, 3:04 AM CDTSpecial Weather StatementTOPDouglas41 min
Jul 17, 3:10 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Osage, Shawnee30 min
Jul 17, 3:13 AM CDTSpecial Weather StatementTOPFranklin, Osage32 min
Jul 17, 3:40 AM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee3 hr
Jul 17, 3:54 AM CDTSpecial Weather StatementTOPFranklin21 min
Jul 17, 3:56 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin19 min
Jul 17, 4:09 AM CDTSevere Thunderstorm WarningTOPAnderson36 min
Jul 17, 7:01 AM CDTAreal Flood WarningTOPDouglas, Jefferson, Osage, Shawnee111 min
Jul 17, 7:02 AM CDTAreal Flood WarningTOPJefferson111 min

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.